# SDR USAAD01091

- Difficulty date: May 1, 2001
- Submitted: May 22, 2001
- Operation: Air carrier
- Aircraft: N803US
- Make and model: Doug DC-9-81(MD-81)
- Aircraft serial: 48035
- System (JASC): 4910 · APU Cowling/Containment
- Part: Duct
- Condition: Contaminated
- Location: Apu
- Stage of operation: CL
- How discovered: O
- Nature of condition: B
- Precautionary procedure: A

## Discrepancy

PIT-BUF - FLT 1120 - AFTER TAKEOFF, THE LAVATORY SMOKE DETECTORS ACTIVATED AND THERE WAS THE SMELL OF SMOKE IN THE CABIN.  THE AIRCRAFT RETURNED TO THE FIELD AND LANDED WITHOUT INCIDENT.  MAINTENANCE ISOLATED THE PROBLEM TO THE APU, AND PLACED THE APU ON MEL.  THE AIRCONDITIONING WATER SEPARATOR COALESCER BAGS WERE REPLACED AND THE AIRCRAFT RETURNED TO SERVICE.  TWO FLIGHTS LATER, CLT-ATL - FLT 2378 - THERE AGAIN WAS SMOKE IN THE CABIN AFTER TAKEOFF.  THE AIRCRAFT RETURNED TO THE FIELD AND LANDED WITHOUT INCIDENT.  MAINTENANCE STEAM CLEANED OIL AND DIRT FROM THE APU INLET, CLEANED RESIDUE FROM THE AIRCONDITIONING DUCTS AND REPLACED THE AIRCONDITIONING WATER SEPARATOR COALESCER BAGS.  (M)
